Thunderstorm Wind, Campbell
- When
- June 19, 5:30 PM MST
- Where
- Campbell County, 15.91 mi SW of Savageton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.680, -105.970
The spotter estimated wind gusts around 60 mph.
A long-lived supercell thunderstorm tracked east-southeast across far southern Campbell County. The storm produced a lot of hail to quarter size and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm tracked east-southeast across far southern Campbell County. The storm produced a lot of hail to quarter size and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 4:34 PM MST, 56 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 534 PM MDT Wed Jun 19 2019 .DISCUSSION...(This Evening Through Wednesday) Issued at 322 PM MDT Wed Jun 19 2019 Current surface analysis shows low pressure over northeast MT, with warm front extending southeast into western SD. Cold front extends south-southwest from the low into western WY. Upper level analysis shows one shortwave trough now over central into eastern SD, with another shortwave across central MT and northwest WY ahead of upper low sliding southeast into the northern Rockies. KUDX radar shows a few showers and storms across central SD on the back side of the shortwave to the east and a couple of showers recently developing over the east slopes of the Black Hills. Regional radars show showers and storms starting to develop over northwest WY and south central MT ahead of that system. Skies are mostly sunny to partly cloudy with temps in the mid 60s to mid 70s. Unsettled weather at times will continue over the next few days as the upper low moves slowly through the northern Rockies and eventually into south central Canada this weekend. Shortwave to the west will bring increasing chances for showers and storms from west to east late today and especially tonight. Isolated strong to severe storms are a possibility late today into this evening, mainly across northeast WY into the Black Hills area, as shear increases ahead of the approaching cold front and lapse rates remain favorable into the early evening. MLCAPE values are not very impressive, 500 to 1000 j/kg, late this afternoon and early evening. Activity will likely consolidate into a larger area of rainfall and embedded thunder that will track across the northern half of SD overnight. Rainfall and cold front will exit eastern areas early Thursday, with relatively nice weather again through much of the day. Highs will be in the upper 60s and 70s with breezy northwest winds at times in the usual areas of northwest and west central SD in the morning. The next shortwave will move northeast into the area late in the day and Thursday night, with more showers and a few storms. Better instability gets pushed south and east of the region with the cold front, so the threat for severe storms looks relatively low at this point. Upper low will track from eastern MT into south central Canada Friday through Saturday. Isolated to scattered showers are expected each day, though many areas could stay dry on the southeast side of the system. Temperatures will be on the cool side, with highs in the 60s and lower 70s Friday through Sunday. A secondary system will likely develop to the southwest of the region on Saturday and track east across the Plains during the second half of the weekend. The exact track of the system is uncertain right now, but the better chances for showers and a few storms will likely be across southern portions of the forecast area on Sunday. A warmer and drier pattern is expected to develop during the first half of next week as weak ridging builds behind the exiting system and low pressure hangs along the Pacific NW coast. Highs should reach into the 80s across much of the plains by the middle of the week. Thunderstorm activity should mostly be on the isolated side, though the risk for strong to severe storms should increase some with the warmer temps and increased instability. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 534 PM MDT Wed Jun 19 2019 Scattered to numerous showers and thunderstorms will move across much of the area tonight, especially from far northeast WY to the Black Hills and northwest SD. Isolated strong to severe thunderstorms are expected through early evening with hail and gusty winds. Local MVFR conditions are possible. Activity will exit the area from west to east overnight and early Thursday. Isolated showers and storms are possible again Thursday afternoon, especially across the Black Hills area. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 833 AM MDT Wed Jun 19 2019 SDZ012-024>026-028>031-072>074-WYZ054-056-057-071-201300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Western Crook-Wyoming Black Hills-Northeastern Crook- 833 AM MDT Wed Jun 19 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected across the area, mainly this evening. There is a slight risk of severe thunderstorms with hail and damaging winds. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a daily chance for thunderstorms through the end of the week into the weekend. There is a marginal risk of severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-027-032-041>044-046-047-049-WYZ055-058-201300- Harding-Perkins-Northern Meade Co Plains-Ziebach- Southern Foot Hills-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Southern Campbell-Weston- 833 AM MDT Wed Jun 19 2019 /933 AM CDT Wed Jun 19 2019/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected across the area this today and tonight. There is a marginal risk of severe thunderstorms with hail and damaging winds. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a daily chance for thunderstorms through the end of the week into the weekend. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
552 PM CDT Wed Jun 19 2019
SDZ049-192315-
Tripp SD-
552 PM CDT Wed Jun 19 2019
...STRONG THUNDERSTORM OVER EAST CENTRAL TRIPP COUNTY...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hamill, or 12 miles northeast of Winner, moving east
at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Tripp
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4342 9974 4355 9970 4354 9962 4350 9962
4350 9954 4347 9953 4333 9954
TIME...MOT...LOC 2252Z 280DEG 10KT 4348 9967
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 8 SSE HAMILL 43.49N 99.62W
06/19/2019 E1.00 INCH TRIPP SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 1 S NEW HAVEN 44.74N 104.85W
06/19/2019 E1.00 INCH CROOK WY PUBLIC
&&
MESpecial Weather Statement
National Weather Service Rapid City SD
553 PM MDT Wed Jun 19 2019
WYZ054-200030-
Northern Campbell WY-
553 PM MDT Wed Jun 19 2019
...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL COUNTY...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Camplex Event Facility, or 6 miles northeast of
Gillette, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Northeastern Gillette, Rozet and Camplex Event Facility.
This includes Interstate 90 in Wyoming between Mile Markers 127 and
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4445 10508 4420 10508 4419 10509 4427 10550
4442 10552
TIME...MOT...LOC 2352Z 273DEG 22KT 4433 10539
JCSpecial Weather Statement
National Weather Service Rapid City SD
606 PM MDT Wed Jun 19 2019
WYZ057-200030-
Wyoming Black Hills WY-
606 PM MDT Wed Jun 19 2019
...STRONG THUNDERSTORM OVER CENTRAL CROOK COUNTY...
At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Hulett, or 17 miles northwest of Sundance, moving
southeast at 15 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of central Crook
County, east of Hulett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4470 10458 4472 10455 4467 10438 4455 10449
4464 10464
TIME...MOT...LOC 0006Z 294DEG 13KT 4464 10454
JCSpecial Weather Statement
National Weather Service Rapid City SD
622 PM MDT Wed Jun 19 2019
WYZ055-200045-
Southern Campbell WY-
622 PM MDT Wed Jun 19 2019
...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY...
At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pumpkin Buttes, or 25 miles west of Wright, moving
east at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Pine Tree Junction and Pumpkin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4373 10602 4373 10601 4360 10546 4349 10553
4349 10595 4353 10602
TIME...MOT...LOC 0022Z 291DEG 47KT 4363 10599
JCThe Riverton/Lander radar (KRIW), 214 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
The spotter estimated wind gusts around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821010, 821012.